Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 35, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 24, 2018, 5:18 PM CDT for Lyman County, South Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2018, 5:18 PM CDT (22:18 UTC)
- Expired
- May 24, 2018, 6:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lyman County, SD
The radar
The Aberdeen radar (KABR), 211 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -396 J/kg
- Mixed-layer LCL
- 1740 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
208
WUUS53 KABR 242218
SVRABR
SDC085-242300-
/O.NEW.KABR.SV.W.0035.180524T2218Z-180524T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
518 PM CDT THU MAY 24 2018
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Eastern Lyman County in central South Dakota...
* Until 600 PM CDT
* At 517 PM CDT, a severe thunderstorm was located 7 miles south of
Lyman, or 17 miles west of Chamberlain, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lower Brule, Lyman, Oacoma, Reliance, Medicine Butte, Counselor
Creek Boat Access Area, Tailrace Rec Area, Dude Ranch, Lake Francis
Case and Lake Sharpe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4374 9962 4377 9965 4373 9967 4375 9968
4376 9968 4376 9969 4372 9972 4375 9974
4374 9977 4371 9975 4370 9986 4367 9987
4370 9990 4369 9998 4410 9964 4411 9960
4400 9935 4390 9936 4386 9931 4358 9962
TIME...MOT...LOC 2217Z 214DEG 27KT 4378 9967
HAIL...1.00IN
WIND...60MPH
$$
Telken3 follow-up statements
260
WWUS53 KABR 242234
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
534 PM CDT THU MAY 24 2018
SDC085-242300-
/O.CON.KABR.SV.W.0035.000000T0000Z-180524T2300Z/
Lyman SD-
534 PM CDT THU MAY 24 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR EASTERN LYMAN COUNTY...
At 532 PM CDT, a severe thunderstorm was located near Reliance, or 13
miles west of Chamberlain, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Lower Brule, Lyman, Oacoma, Reliance, Medicine Butte, Counselor Creek
Boat Access Area, Tailrace Rec Area, Dude Ranch, Lake Francis Case
and Lake Sharpe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4374 9962 4377 9965 4373 9967 4375 9968
4376 9968 4376 9969 4372 9972 4375 9974
4374 9977 4371 9975 4370 9986 4367 9987
4370 9990 4369 9998 4410 9964 4411 9960
4400 9935 4390 9936 4386 9931 4358 9962
TIME...MOT...LOC 2232Z 239DEG 17KT 4381 9959
HAIL...0.88IN
WIND...60MPH
$$
Dorn629
WWUS53 KABR 242246
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
546 PM CDT THU MAY 24 2018
SDC085-242300-
/O.CON.KABR.SV.W.0035.000000T0000Z-180524T2300Z/
Lyman SD-
546 PM CDT THU MAY 24 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN LYMAN COUNTY...
At 546 PM CDT, a severe thunderstorm was located near Reliance, or 11
miles northwest of Chamberlain, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Lyman, Oacoma, Reliance, Medicine Butte, Dude Ranch and Lake Francis
Case.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4374 9962 4377 9965 4373 9967 4375 9968
4376 9968 4376 9969 4372 9972 4375 9974
4374 9977 4371 9975 4370 9986 4367 9987
4370 9990 4405 9968 4399 9943 4392 9936
4390 9936 4386 9931 4358 9962
TIME...MOT...LOC 2246Z 214DEG 27KT 4390 9951
HAIL...0.88IN
WIND...60MPH
$$
Telken844
WWUS53 KABR 242256
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
556 PM CDT THU MAY 24 2018
SDC085-242306-
/O.EXP.KABR.SV.W.0035.000000T0000Z-180524T2300Z/
Lyman SD-
556 PM CDT THU MAY 24 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LYMAN COUNTY WILL
EXPIRE AT 600 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 4374 9962 4377 9965 4373 9967 4375 9968
4376 9968 4376 9969 4372 9972 4375 9974
4374 9977 4371 9975 4370 9986 4367 9987
4370 9990 4405 9968 4399 9943 4392 9936
4390 9936 4386 9931 4358 9962
TIME...MOT...LOC 2256Z 214DEG 27KT 4395 9946
$$
TelkenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:47 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, May 24, 3:47 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 347 PM CDT Thu May 24 2018 .SHORT TERM...(This Evening through Friday Afternoon) Issued at 345 PM CDT Thu May 24 2018 Diurnal cumulus clouds have developed across portions of eastern SD and western MN as the pre-frontal air mass in which they reside continues to destabilize. This front could become an area of focus for thunderstorm development by the early evening, as the right entrance region of a 70kt jet streak continues northeast towards the area. However confidence has decreased in overall coverage of storms, and thus POPs have been lowered accordingly. That said, a favorable environment for severe weather, particularly damaging winds, is in place for storms that do fire. Steep low and mid-level lapse rates, SBCAPE generally between 2000-3000 J/kg, dry air at the mid levels and inverted-V soundings, as well as DCAPE above 1200 J/kg would help contribute to severe- level wind gusts. Thanks in part to marginal deep-layer shear, storms may not be organized enough for particularly large hail, but large hail is still a concern. A few storms may last into tonight before they move out of the CWA/the environment becomes less favorable. Another warm day is in store for the area on Friday, with high temps in the upper 80s and lower 90s thanks to an incoming ridge. Dry weather with mostly sunny skies is also expected. .LONG TERM...(Friday Evening through Thursday) Issued at 345 PM CDT Thu May 24 2018 A fairly strong upper level ridge will build over the central part of the country Friday night, then will remain dominant over the area through the day Monday. Shortwave energy will eject northeastward from a western U.S. low Monday night, with the main shortwave trough tracking across the Northern Plains on Tuesday. Weak ridging builds back in Wednesday and Thursday. At the surface, weak high pressure will be in place Friday night and Saturday, keeping conditions dry. Southerly flow develops Saturday night as the high pushes east and low pressure approaches from the west. Scattered showers and storms may develop in this area Saturday night, aided by a 40-50 knot low level jet. Warming aloft should result in a capped atmosphere on Sunday, then will see off and on chances of showers and thunderstorms Sunday night through the day Wednesday as the surface low/boundary moves over the region and basically stalls there. The system finally pushes east Wednesday night into Thursday, bringing cooler conditions and lesser chances for precipitation. Under the influence of the upper ridge, high temperatures will be in the lower to mid 90s Saturday and Sunday. Will then see a gradual cooling trend, with mid to upper 80s Monday, lower to mid 80s Tuesday, and upper 70s to lower 80s Wednesday and Thursday. Overnight lows in the upper 50s to mid 60s will be common. && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) Issued at 1240 PM CDT Thu May 24 2018 VFR conditions are expected through the period, the possible exception being during thunderstorms if they manage to develop over the ABR and/or ATY sites. Best chance for thunderstorms will be this afternoon/evening. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Lueck LONG TERM...Parkin AVIATION...Lueck
Hazardous weather outlook, May 24, 4:20 AM CDT, 12 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 420 AM CDT Thu May 24 2018 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-250930- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 420 AM CDT Thu May 24 2018 /320 AM MDT Thu May 24 2018/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Thunderstorms are possible again this afternoon and evening, mainly east of the Missouri River. Some storms could be strong to severe with large hail and strong winds, especially across northeast South Dakota and west central Minnesota. .DAYS TWO THROUGH SEVEN...Friday through Wednesday On and off thunderstorm chances are in the forecast this weekend into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary this afternoon and evening east of the Missouri River. TMT
In the hours before
Special weather statement, May 24, 5:11 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
511 PM CDT THU MAY 24 2018
SDZ048-242245-
Lyman SD-
511 PM CDT THU MAY 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LYMAN COUNTY UNTIL 545 PM
CDT...
At 510 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Hamill, or 20 miles west of Chamberlain, moving
northeast at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Lyman and Lake Francis Case.
LAT...LON 4374 9962 4374 9964 4377 9965 4373 9967
4375 9968 4376 9968 4376 9969 4372 9972
4375 9974 4374 9976 4371 9975 4369 9984
4370 9986 4367 9987 4370 9990 4370 9994
4381 9984 4390 9972 4378 9945 4360 9962
TIME...MOT...LOC 2210Z 223DEG 19KT 4373 9972
TelkenThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:52 PM CDT | Special Weather Statement | ABR | McPherson | 23 min |
| May 23, 10:17 PM CDT | Special Weather Statement | ABR | Jones | 43 min |
| May 23, 10:29 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 46 min |
| May 23, 11:12 PM CDT | Special Weather Statement | ABR | Dewey | 48 min |
| May 24, 12:40 AM CDT | Special Weather Statement | ABR | Edmunds, Faulk, McPherson | 50 min |
| May 24, 12:56 AM CDT | Special Weather Statement | ABR | Corson | 49 min |
| May 24, 5:11 PM CDT | Special Weather Statement | ABR | Lyman | 34 min |
| May 24, 5:59 PM CDT | Special Weather Statement | ABR | Lyman | 31 min |
| May 24, 6:13 PM CDT | Special Weather Statement | ABR | Hand | 47 min |
| May 24, 6:55 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 35 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.